Alert archive / Texas / Winter Storm Warnings in 2013
Winter Storm Warning 4, NWS Lubbock, TX
NWS Lubbock, TX issued this winter storm warning at Dec 5, 2013, 10:53 AM CST for 15 counties in Texas. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2013, 10:53 AM CST (16:53 UTC)
- Expired
- Dec 6, 2013, 9:00 AM CST
- In force
- 22 hr
- Issued by
- NWS Lubbock, TX
Counties Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Stonewall County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 41 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 110 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this winter storm warning went out at Dec 5, 5:24 AM CST, 5 hours 29 minutes earlier.
Area forecast discussion, Dec 5, 5:24 AM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 524 AM CST THU DEC 5 2013 .UPDATE... LIFT ASSOCIATED WITH INITIAL WAVE/JET STREAK LOOKING STRONGER THAN PREVIOUSLY EXPECTED. RADAR AND SFC OBS SHOWING LIGHT RAIN FALLING FROM SERN NM SWD DOWN THE PECOS RIVER VALLEY. 06Z GFS SHOWS THIS PRECIP MOVING ENEWD INTO THE SRN ROLLING PLAINS AFT 12Z. WILL CONTINUE TO WATCH...BUT MAY HAVE TO UPDATE POPS SOON. IF SO... EXPECTED PHASE AT THIS POINT IN THE EVENT IS FZRA GIVEN STILL SHALLOW NATURE TO THE COLD AIR. && .AVIATION... BATCH OF LIGHT RAIN TO WORK ENEWD FROM SERN NM EXPECTED TO STAY SOUTH OF BOTH TERMINALS THIS MORNING. BEST CHANCE FOR PRECIP WILL COME TONIGHT AS AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA. MOSTLY LIKELY PRECIP PHASE AT THAT TIME WILL BE -SN FOR BOTH TERMINALS. APPEARS CIGS SHOULD STAY VFR THROUGH TODAY AS DRY ARCTIC AIR SURGING SWD KEEPING LOW CLOUDS AT BAY. && .PREV DISCUSSION... /ISSUED 431 AM CST THU DEC 5 2013/ SHORT TERM... COLD AIR CONTINUES TO SURGE SWD EARLY THIS MORNING AND WILL CONTINUE TO BE REINFORCED THROUGH THE DAY AS HIGH PRESSURE KEEPS BUILDING INTO THE SRN HIGH PLAINS. TEMPS LIKELY TO STRUGGLE TO GAIN MUCH TRACTION TODAY DESPITE A LACK OF LOW CLOUDS ACROSS THE AREA. THICK HIGH CLOUD COVER SHOULD SLOWLY LOWER WITH SLOW TOP-DOWN MOISTENING AHEAD OF AN UPPER TROUGH THAT WILL SOON BEGIN ITS SWING EWD. THIS CLOUD COVER AND STRENGTH OF THE COLD AIR WILL HELP KEEP DIURNAL SWING NARROW...FAVORING PREVIOUS FCST AND COLDER MAV GUIDANCE. PRECIP TIMING AND AMOUNT A BIGGER CONCERN. DRY LOW LEVELS AND LACK OF ANY SIGNIFICANT LARGE-SCALE ASCENT KEEPING PRECIP AT BAY. DO NOT SEE THIS CHANGING THROUGH THE MORNING AND HAVE CUT BACK POPS SIGNIFICANTLY. PRECIP CHANCES SHOULD BEGIN TO INCREASE MID TO LATE AFTN ACROSS THE WRN ZONES. MODELS SHOWING POTENTIAL FOR SOME MODEST MOIST ISENTROPIC LIFT TO DEVELOP THERE THIS AFTERNOON POSSIBLY ENHANCED BY A FAST MOVING SMALL-SCALE TROUGH AND JET STREAK NOTED ON WATER VAPOR CROSSING BAJA CALIF EARLY THIS MORNING. BETTER CHANCES FOR PRECIP TO COME TONIGHT WITH LARGE-SCALE ASCENT ASSOCIATED WITH THE PASSAGE OF THE MAIN UPPER TROUGH. ITS PROGRESSIVE AND OPEN NATURE SUGGEST PRECIP CHANCES WILL BE IN A FAIRLY NARROW WINDOW...AND GIVEN LIMITED AVAILABLE MOISTURE... AMOUNTS SHOULD BE LIGHT /BARRING ANY UNFORESEEN MESOSCALE FORCES/. COULD SEE A QUICK 1/2 TO 1 1/2 INCH SNOWFALL UNDER THIS SCENARIO THAT WILL JUSTIFY CONTINUATION OF THE WINTER WX ADVISORY. DESPITE THE POSSIBILITY THAT MUCH OF THE FCST AREA WILL REMAIN DRY THROUGH FIRST PERIOD...AM HESITANT TO DELAY ONSET OF THE ADVISORY AND WILL WORD THE TEXT OF THAT PRODUCT TO FOCUS ON TONIGHT. REGARDING PRECIP PHASE...SHOULD ANY PRECIP FALL TODAY PROGGED SOUNDINGS ACROSS THE NWRN AREAS FAVOR SNOW WHILE SRN ZONES FAVOR FZRA OR IP GIVEN PERSISTENT WARM TEMPS OVER THE SHALLOW BUT DEEPENING COLD AIR MASS. BY 00Z COLD AIR SHOULD BE DEEP ENOUGH TO ELIMINATE FZRA POSSIBILITY WHILE ALOFT COOLER TEMPS WILL FAVOR A TRANSITION TO SNOW AS THE NIGHT PROGRESSES. LONG TERM... ARCTIC AIR MASS IS FINALLY SHOWING ITS TEETH THIS MORNING WITH DOUBLE DIGITS BELOW ZERO NOW IN THE PLAINS OF COLORADO AND NEARLY -30F SAMPLED IN LARAMIE WYOMING. THE FORECAST CHALLENGES HERE REMAIN THE LONGEVITY OF THIS INTENSIFYING ARCTIC AIR...RECORD COLD TEMPS AND EVEN CHANCES FOR FREEZING DRIZZLE ON SATURDAY. REMNANT SNOW AND SLEET LEFTOVER FROM TONIGHT SHOULD BE FOUND EXITING OUR EASTERN COUNTIES BY 12Z FRIDAY AHEAD OF A QUICK MOVING UPPER TROUGH. THE EXTENDED DURATION OF THIS PRECIP THRU 18Z PER THE ECMWF IS AN OUTLIER FOR SUCH A PROGRESSIVE WAVE...SO THE WINTER WX ADVISORY HAS BEEN TRIMMED BACK TO A 12Z EXPIRATION TIME. BY LATE FRIDAY...THE COLDEST AXIS OF 850MB TEMPS WILL BE FOUND DRAINING INTO THE REGION COMPLETE WITH DIMINISHING CLOUDS. THIS PATTERN NOW LOOKS MORE LEGITIMATE FOR WIDESPREAD SINGLE DIGIT LOWS...PARTICULARLY IN THE ROLLING PLAINS IMMEDIATELY WITHIN THE SURFACE PRESSURE RIDGE AND LIGHT WINDS. FARTHER WEST...LIGHT UPSLOPE COMPONENT SHOULD KEEP TEMPS ON THE CAPROCK FROM CRATERING AS SEVERELY. EVEN WITH MARGINAL WINDS AROUND 10 MPH...A WIND CHILL ADVISORY MAY BE ON THE HORIZON FOR VALUES FROM -5 TO -10F. BY 06Z SATURDAY...AGGRESSIVE ISENTROPIC LIFT IS STILL PROGGED TO OVERSPREAD THE CAPROCK BEFORE EXPANDING INTO THE ROLLING PLAINS AFTER 12Z. NAM AND GFS SOUNDINGS INDICATE A TYPICAL FREEZING DRIZZLE SCENARIO WITH SUPERCOOLED DROPLETS OCCUPYING THE LOWEST 5K FEET OR SO WHERE TEMPS ARE NEAR OR WARMER THAN -10C. MUCH OF THIS SATURATION STICKS AROUND THRU SAT NIGHT BEFORE STRONG SWLY FLOW ALOFT AHEAD OF THE NEXT PROGRESSIVE TROUGH ENTERS THE PICTURE. ALL MODELS ARE INCREDIBLY OPTIMISTIC THAT THIS SUBSIDENCE AND DRYING WILL RAPIDLY TURN OVER THE ARCTIC AIR AS FAR EAST AS WESTERN OKLAHOMA WE CONTINUE TO RAISE RED FLAGS WITH THIS SCENARIO SIMPLY FOR THE FACT THAT MODELS ARE HISTORICALLY AWFUL WITH THE EROSION OF THESE STRONG ARCTIC DOMES. WE WOULD NOT AT ALL BE SURPRISED TO SEE THESE MILD AND BREEZY SWLY WINDS LITERALLY DEFLECT OFF THE COLD DOME AND FAIL TO OVERTURN THE DENSITY GRADIENT. THE EXCEPTION TO THIS IS IN OUR SWRN COUNTIES WHERE THE ARCTIC LAYER WILL BE MUCH THINNER AND MORE PRONE TO EROSION COMPARED TO OFF THE CAPROCK WHERE COLD AIR DAMMING SHOULD REIGN SUPREME. SO INSTEAD OF BLINDLY FOLLOWING MODEL GUIDANCE...WE/LL APPLY SOME RATIONAL THINKING AND KEEP MOST HIGHS ON SUNDAY BELOW FREEZING. ANOTHER ARCTIC REINFORCEMENT ARRIVES BEHIND SUNDAY/S OPEN TROUGH AHEAD OF MORE SUB-FREEZING HIGHS FOR MONDAY. THEREAFTER...THE LARGE SCALE PATTERN TRENDS LESS AMPLIFIED...SO THIS COLD OUTBREAK WILL GRADUALLY EASE ITS GRIP UNDER INCREASINGLY ZONAL UPPER FLOW AND DOWNSLOPING WINDS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 21 13 23 10 20 / 50 70 10 10 10 TULIA 22 13 22 8 18 / 20 70 10 10 10 PLAINVIEW 25 13 24 8 18 / 20 70 10 10 10 LEVELLAND 29 16 25 11 20 / 40 70 10 10 10 LUBBOCK 28 15 24 8 19 / 30 70 10 10 10 DENVER CITY 32 20 27 12 20 / 50 70 10 10 10 BROWNFIELD 30 18 25 10 19 / 40 70 10 10 10 CHILDRESS 29 16 23 4 17 / 20 70 10 10 10 SPUR 30 16 23 4 17 / 20 70 10 10 10 ASPERMONT 32 18 25 4 18 / 20 70 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING ZONES: TXZ021>044. && 07/93/07
Hazardous weather outlook, Dec 5, 6:31 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 631 AM CST THU DEC 5 2013 TXZ021>044-061245- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 631 AM CST THU DEC 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER OCCASIONAL LIGHT WINTRY PRECIPITATION IS EXPECTED TODAY BEFORE A GREATER THREAT OF ACCUMULATING SNOW WITH SOME SLEET DEVELOPS TONIGHT. SNOW TOTALS UP TO A FEW INCHES ARE EXPECTED. A WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 6 AM FRIDAY. ROADS COULD DEVELOP SLICK SPOTS TODAY...BUT WILL LIKELY TREND MORE HAZARDOUS BY TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DANGEROUS WIND CHILLS FROM MINUS 10 TO ZERO DEGREES ARE EXPECTED LATE FRIDAY NIGHT INTO SATURDAY MORNING. SOME FREEZING DRIZZLE ON SATURDAY MAY CREATE HAZARDOUS ROADS THROUGHOUT THE REGION. THEREAFTER...THE THREAT OF HAZARDOUS WEATHER IS LOW.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 10:00 PM CST | Winter Weather Advisory | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 35 hr |
Nearby
Winter Storm Warnings in Texas, 2013Every winter storm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.